Georgia, 2011

Lightning Strike in Georgia, February 2, 2011

February 2, 2011 · NWS FFC · 1 event in 1 county or zone

A deep upper low was moving through the northeast United States, while a semi-permanent upper low was located across the southwest United States. Arctic air enveloped much of the central and southern Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A deep upper low was moving through the northeast United States, while a semi-permanent upper low was located across the southwest United States. Arctic air enveloped much of the central and southern Plains. A strong cold front, associated with the northeast U.S. upper low, was sweeping through the southeast U.S. A large area of showers and thunderstorms accompanied the front. While none of the thunderstorms became severe, frequent lightning was observed in the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 2, 1:35 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Feb 2, 1:35 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
135 AM EST WED FEB 2 2011

.PREV DISCUSSION... /ISSUED 1027 PM EST TUE FEB 1 2011/

UPDATE...
WILL ISSUE A QUICK UPDATE TO LOWER POPS IN THE NW CORNER OF THE
STATE AND TO RAISE TEMPS/DEWPOINTS IN CENTRAL GA TO REFLECT THE
SLOWLY-ADVANCING WARM FRONT EXTENDING FROM CARROLLTON TO FORSYTH
TO DUBLIN TO VIDALIA.  EXPECT WEDGE TO REMAIN SOLIDLY IN PLACE
ACROSS MOST OF NORTH GA...SO WARM AIR ADVECTION WILL ONLY WARM
CENTRAL GA FOR THE EARLY MORNING HOURS. COLD FRONT EXPECTED TO
ENTER THE STATE FROM THE WEST STARTING AROUND 06Z AND EVENTUALLY
SWEEPING OUT THE WEDGE BY 15Z.

IN THE MEANTIME...QLCS THREAT HAS DECREASED IN WESTERN GA
TONIGHT...BUT STILL EXISTS IN WARM SECTOR AND ALONG WARM FRONT.
THREAT SHOULD SLOWLY DIMINISH THERE THROUGH THE EARLY MORNING HOURS.

27

PREV DISCUSSION... /ISSUED 700 PM EST TUE FEB 1 2011/

SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
THE LOW PRESSURE SYSTEM PROGRESSED INTO THE LOWER MISSISSIPPI
RIVER VALLEY BY 18Z TODAY AND WILL CONTINUE ON ITS TREK TO THE
NORTHEAST. MODELS SEEM TO HAVE REASONABLE AGREEMENT IN THEIR
SOLUTIONS WITH PUSHING COLD FRONT THROUGH STATE OVERNIGHT TONIGHT
AND WEDNESDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE WEATHER
FOR PORTIONS OF WESTERN GA...THOUGH THE CAPES RANGE AROUND
200+JOULES/KG. HOWEVER...WE WILL BE IN A HIGH SHEAR AREA AS THE
FRONT NEARS THE CWA...WHICH COULD BE THE NEEDED ELEMENT FOR
PRODUCING SEVERE WEATHER TONIGHT. THE PASSAGE OF THE FRONT WILL
BRING BRISK NORTHWEST WINDS INTO THE AREA OVERNIGHT TONIGHT INTO
WEDNESDAY. THE PASSAGE OF THE FRONT WILL ALSO YIELD CLEARING SKIES
WEDNESDAY AND WEDNESDAY NIGHT. HOWEVER...A WAVE RIDING ALONG THE
FRONT WILL BRING CLOUDS AND A CHANCE FOR MORE RAIN THURSDAY INTO
THURSDAY NIGHT. AS THE RAIN SPREADS NORTHWARD AND MOS HAVING
TEMPERATURES NEAR FREEZING...A WINTRY MIX IS POSSIBLE. ALL
DEPENDING UPON WHETHER THE MOISTURE REACHES THE AREA DURING THE
OVERNIGHT HOURS.

LONG TERM /FRIDAY THROUGH TUESDAY/...
MODELS DEVELOP THE WAVE INTO A WEAK LOW OVER THE EASTERN GULF TO
SPREAD THE CHANCE OF RAIN NORTHWARD FRIDAY...THEN A DRIER AIR MASS
RETURNS SATURDAY AS A HIGH PRESSURE SYSTEM MOVES EASTWARD FROM
THE SOUTHWEST. A LOW PRESSURE SYSTEM OVER THE UPPER GREAT LAKES
SWINGS A COLD FRONT INTO THE WESTERN TENNESSEE VALLEY
SUNDAY...BRINGING SOME MOISTURE TO THE AREA...BUT THE BEST CHANCE
OF PRECIPITATION WILL BE TUESDAY AS THE LOW DROPS INTO THE OHIO
VALLEY AND THE FRONT WORKS ITS WAY THROUGH THE SOUTHEAST.

&&

AVIATION...
06Z UPDATE...
VSBYS AND EVEN CIGS HAVE IMPROVED OVER NORTH AND CENTRAL GA IN THE
WAKE OF LINE OF TSRA. NEAR IFR CIGS JUST TO THE WEST OF US HOWEVER
WHICH IS ALSO INDICATED IN MODEL PROGS. WILL CONTINUE WITH 1500FT
CIGS IN MOST AREAS UNTIL 15Z OR SO WHEN COLD FRONT SHOULD PUSH
SIGNIFICANTLY DRIER AIR INTO THE AREA. WITH THE STRONG LOW LEVEL COLD
ADVECTION W TO WNW WINDS WILL BE STRONG AND GUSTY 15G25KT IN MOST
AREAS TODAY ONCE THE CIGS GO SCT THIS MORNING.

//ATL CONFIDENCE...06Z UPDATE...
MEDIUM CONFIDENCE IN TIMING AND AMOUNT OF NEAR IFR CIGS THIS MORNING.
HIGH CONFIDENCE IN ALL OTHER ELEMENTS.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          31  48  35  46 /   5  20  60  80
ATLANTA         29  45  35  46 /   5  20  60  70
BLAIRSVILLE     23  46  30  47 /   5  10  20  70
CARTERSVILLE    24  45  33  46 /   5  20  50  70
COLUMBUS        32  44  36  47 /  20  50  80  70
GAINESVILLE     29  47  35  46 /   5  20  50  70
MACON           34  45  40  47 /  20  50  80  80
ROME            23  46  31  47 /   0  10  30  70
PEACHTREE CITY  26  45  35  45 /   5  30  60  70
VIDALIA         40  44  42  53 /  30  50  80  90

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
ZONES: BALDWIN...BANKS...BARROW...BARTOW...BIBB...BLECKLEY...
BUTTS...CARROLL...CATOOSA...CHATTAHOOCHEE...CHATTOOGA...
CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...CRAWFORD...CRISP...
DADE...DAWSON...DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL...
FANNIN...FAYETTE...FLOYD...FORSYTH...GILMER...GLASCOCK...
GORDON...GREENE...GWINNETT...HALL...HANCOCK...HARALSON...
HARRIS...HEARD...HENRY...HOUSTON...JACKSON...JASPER...
JEFFERSON...JOHNSON...JONES...LAMAR...LAURENS...LUMPKIN...
MACON...MADISON...MARION...MERIWETHER...MONROE...MONTGOMERY...
MORGAN...MURRAY...MUSCOGEE...NEWTON...NORTH FULTON...OCONEE...
OGLETHORPE...PAULDING...PEACH...PICKENS...PIKE...POLK...
PULASKI...PUTNAM...ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING...
STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR...TELFAIR...
TOOMBS...TOWNS...TREUTLEN...TROUP...TWIGGS...UNION...UPSON...
WALKER...WALTON...WARREN...WASHINGTON...WEBSTER...WHEELER...
WHITE...WHITFIELD...WILCOX...WILKES...WILKINSON.

&&

13
Hazardous weather outlook, Feb 1, 5:49 AM EST, 21 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
549 AM EST TUE FEB 1 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
549 AM EST TUE FEB 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS
NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
A VIGOROUS STORM SYSTEM OVER TEXAS WILL MOVE INTO THE OHIO VALLEY
AND PUSH A COLD FRONT ACROSS THE STATE TONIGHT.

.PRIMARY HAZARDS...
THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND ISOLATED BRIEF
TORNADOES. THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE
BETWEEN 6 PM AND 3 AM AS STORMS PROGRESS FROM WEST TO EAST. IN
ADDITION...STRONG SOUTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS OVER
40 MPH ARE EXPECTED TONIGHT ACROSS THE HIGHER ELEVATIONS OF NORTH
GEORGIA WHICH MAY BRING DOWN TREE LIMBS OR SHALLOW-ROOTED TREES.

.DISCUSSION...
ALTHOUGH INSTABILITY WILL BE SOMEWHAT LOW...IT SHOULD BE
SUFFICIENT FOR SOME STORMS TO PRODUCE ISOLATED AREAS OF WIND
DAMAGE OR BRIEF TORNADOES. MIXED LAYER CAPE VALUES WILL APPROACH
500 OVER WESTCENTRAL GEORGIA THIS EVENING AND WILL SPREAD EAST
OVERNIGHT. STORMS ACROSS MISSISSIPPI AND ALABAMA THIS AFTERNOON
SHOULD EVOLVE INTO A SQUALL LINE. WITH THE VERY STRONG LOW LEVEL
SHEAR IN PLACE...SOME CELLS WITHIN THIS LINE COULD DEVELOP
LOCALIZED ROTATION FROM WHICH ISOLATED WIND DAMAGE OR TORNADOES
MAY DEVELOP. THE LINE OF STORMS SHOULD WEAKEN DURING THE EARLY
MORNING HOURS AS THE SHEAR AND INSTABILITY WEAKEN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT CHANCE FOR A WINTRY MIX IN THE NORTHEAST
GEORGIA MOUNTAINS FRIDAY NIGHT. OTHERWISE...NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Feb 1, 9:36 PM EST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
936 PM EST TUE FEB 1 2011

GAZ067>069-078-079-020315-
936 PM EST TUE FEB 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN NORTHEAST
HARRIS...NORTHERN TALBOT...WESTERN UPSON...PIKE AND EASTERN
MERIWETHER COUNTIES UNTIL 1015 PM EST...

AT 932 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND EMBEDDED STRONG THUNDERSTORMS FROM GAY TO 9
MILES WEST OF WAVERLY HALL...MOVING EAST AT 50 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS THE
INDICATED COUNTIES. THESE WIND GUSTS MAY BLOW DOWN SOME
TREES...POWER LINES...AND UNSECURED OBJECTS AROUND.

19
Special weather statement, Feb 1, 9:58 PM EST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
958 PM EST TUE FEB 1 2011

GAZ056-058-068>070-020330-
958 PM EST TUE FEB 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR 35 MPH WINDS IN NORTHERN
UPSON...EASTERN PIKE...LAMAR...SOUTHEASTERN SPALDING AND BUTTS
COUNTIES UNTIL 1030 PM EST...

AT 955 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM ORCHARD HILL...TO ZEBULON...TO
THOMASTON...MOVING NORTHEAST AT 65 MPH.

WIND GUSTS OF 35 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS THE
INDICATED COUNTIES. THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO
TREE LIMBS AND BLOW LIGHT...UNSECURED OBJECTS AROUND.

19
Special weather statement, Feb 1, 10:02 PM EST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1002 PM EST TUE FEB 1 2011

GAZ106-108-020330-
1002 PM EST TUE FEB 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR PEA-SIZED HAIL AND FREQUENT
CLOUD-TO-GROUND LIGHTNING IN SOUTHEASTERN CRISP AND WILCOX COUNTIES
UNTIL 1030 PM EST...

AT 955 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF ARABI...MOVING NORTHEAST AT
60 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING PEA-SIZED HAIL AND FREQUENT
CLOUD-TO-GROUND LIGHTNING FROM ARABI...TO HATLEY...TO ROCHELLE AND
ABBEVILLE.

19
Special weather statement, Feb 1, 10:39 PM EST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1039 PM EST TUE FEB 1 2011

GAZ109-020415-
1039 PM EST TUE FEB 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR 35 MPH WINDS...PEA-SIZED
HAIL...AND FREQUENT CLOUD-TO-GROUND LIGHTNING IN NORTHERN DODGE
COUNTY UNTIL 1115 PM EST...

AT 1034 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER UNION...MOVING NORTHEAST AT 60 MPH.

THIS THUNDERSTORM WILL BE CAPABLE OF PRODUCING 1/4 TO 1/2 INCH
DIAMETER HAIL...WIND GUSTS TO 40 MPH...AND FREQUENT CLOUD-TO-GROUND
LIGHTNING AS IT MOVES ACROSS THE NORTHERN PART OF THE COUNTY FROM
UNION TO EASTMAN TO PLAINFIELD.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

19
Special weather statement, Feb 1, 10:42 PM EST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1042 PM EST TUE FEB 1 2011

GAZ108-020415-
1042 PM EST TUE FEB 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR DIME-SIZED HAIL...WIND GUSTS TO
40 MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING IN WILCOX COUNTY
UNTIL 1115 PM EST...

AT 1038 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ROCHELLE...MOVING NORTHEAST AT 55 MPH.

WIND GUSTS OF 35 TO 40 MPH AND PEA-SIZED HAIL WILL BE POSSIBLE WITH
THIS THUNDERSTORM AS IT MOVES FROM ROCHELLE TO ABBEVILLE. FREQUENT
CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

19
Special weather statement, Feb 1, 11:10 PM EST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1110 PM EST TUE FEB 1 2011

GAZ097-098-109>112-020500-
1110 PM EST TUE FEB 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR 35 MPH WINDS IN NORTHERN
TELFAIR...NORTHERN WHEELER...NORTHERN MONTGOMERY...EXTREME EASTERN
DODGE...TREUTLEN AND FAR SOUTHERN LAURENS COUNTIES UNTIL MIDNIGHT
EST...

AT 1104 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NARROW LINE OF STRONG THUNDERSTORMS FROM CEDAR GROVE TO JAY BIRD
SPRINGS...MOVING EAST AT 60 MPH.

WIND GUSTS OF 35 TO 40 MPH WILL BE POSSIBLE WITH THESE
THUNDERSTORMS. THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE
LIMBS AND BLOW LIGHT...UNSECURED OBJECTS AROUND.

19

The radar

The Robins AFB radar (KJGX), 82 km away, was scanning. The volume nearest the first event began at 08:16 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Johnson

When
February 2, 3:15 AM EST
Where
Johnson County, 3.14 mi N of Tom
Property damage
$500
Reported by
Emergency Manager
Coordinates
32.745, -82.482

The Johnson County Emergency Managment Director reported that lightning struck a large oak tree adjacent to a residence on Mintons Chapel Road near Kite. The adjacent structure did not suffer any damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282908.